Communications on Pure and Applied Analysis (CPAA)

A Non-Self-Adjoint Quadratic Eigenvalue Problem Describing a Fluid-Solid Interaction Part II: Analysis of Convergence

Pages: 143 - 160, Volume 8, Issue 1, January 2009      doi:10.3934/cpaa.2009.8.143

       Abstract        Full Text (261.1K)       Related Articles

David Bourne - Max Planck Institute for Mathematics in the Sciences, Inselstra├če 22, 04103 Leipzig, Germany (email)
Howard Elman - Department of Computer Science, Institute for Advanced Computer Studies, University of Maryland, College Park, MD 20742, United States (email)
John E. Osborn - Department of Mathematics, University of Maryland, College Park, MD 20742, United States (email)

Abstract: This paper is the second part of a two-part paper treating a non-self-adjoint quadratic eigenvalue problem for the linear stability of solutions to the Taylor-Couette problem for flow of a viscous liquid in a deformable cylinder, with the cylinder modelled as a membrane. The first part formulated the problem, analyzed it, and presented computations. In this second part, we first give a weak formulation of the problem, carefully contrived so that the pressure boundary terms are eliminated from the equations. We prove that the bilinear forms appearing in the weak formulation satisfy continuous inf-sup conditions. We combine a Fourier expansion with the finite element method to produce a discrete problem satisfying discrete inf-sup conditions. Finally, the Galerkin approximation theory for polynomial eigenvalue problems is applied to prove convergence of the spectrum.

Keywords:  Non-self-adjoint quadratic eigenvalue problem, fluid-solid interaction, viscous fluid, nonlinear viscoeastic shell.
Mathematics Subject Classification:  65N25, 74F10, 76D05, 74D10, 65N12.

Received: June 2008;      Revised: September 2008;      Available Online: October 2008.